Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 25, 2004, 6:50 PM EDT for Culpeper County, Madison County, Virginia; Baltimore County, City of Baltimore, Maryland. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2004, 6:50 PM EDT (22:50 UTC)
- Expired
- May 25, 2004, 7:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD, Culpeper County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:14 PM EDT | TSTM WND DMG | Culpeper, VA | TREES DOWN BLOCKING RT 522. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 252250
SVRLWX
MDC005-510-252345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
BALTIMORE COUNTY IN NORTHERN MARYLAND
BALTIMORE CITY IN NORTHERN MARYLAND
* UNTIL 745 PM EDT.
* AT 650 PM EDT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO
65 MPH WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST
OF BENTLEY SPRINGS TO 7 MILES WEST OF RANDALLSTOWN...MOVING
SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...BALTIMORE...CARNEY...
COCKEYSVILLE...DUNDALK...ESSEX...HAMPTON...LOCHEARN...MIDDLE
RIVER...MILFORD MILL...OWINGS MILLS...PARKVILLE...PERRY HALL...
PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...ROSEDALE...ROSSVILLE...
TOWSON...WHITE MARSH...WOODLAWN AND TIMONIUM.
DAMAGING WINDS ARE LIKELY WITH THESE STORMS...MOVE TO A SAFE PLACE
NOW. MOBILE HOMES AND VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH
WINDS AND MAY BE OVERTURNED.
LAT...LON 3975 7678 3935 7690 3925 7669 3922 7650
3938 7633 3952 7655 3973 7657
$$
MANNING1 follow-up statement
000 WUUS51 KLWX 252250 RRA SVRLWX VAC047-113-252345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 650 PM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULPEPER COUNTY IN NORTHERN VIRGINIA MADISON COUNTY IN NORTHWEST VIRGINIA * UNTIL 745 PM EDT. * AT 650 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF REVA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULPEPER AND MADISON. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3846 7836 3829 7816 3842 7783 3864 7801 $$ ROGOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:30 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 25, 3:30 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE MAY 25 2004 .SHORT TERM... WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED CHANCE POPS FOR THURSDAY. BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY. OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE REGION BEHIND THE COLD FRONT ON SATURDAY. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH MEMORIAL DAY. TEW && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 25, 10:15 AM EDT, 8 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1015 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ND
In the hours before
Special weather statement, May 25, 3:10 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT TUE MAY 25 2004 MDZ001>003-VAZ021-025>031-WVZ048>055-252130- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD- GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV- MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 310 PM EDT TUE MAY 25 2004 ...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE AREA FROM THE WEST... AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
Special weather statement, May 25, 4:09 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 409 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260204- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 409 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND EVENING... AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:51 PM EDT | Severe Thunderstorm Warning | LWX | Page | 54 min |
| May 25, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 77 min |
| May 25, 6:38 PM EDT | Special Marine Warning | LWX | 3 hr | |
| May 25, 6:41 PM EDT | Tornado Warning | LWX | Loudoun | 49 min |
| May 25, 6:55 PM EDT | Special Marine Warning | LWX | 3 hr | |
| May 25, 7:47 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 43 min |
| May 25, 4:52 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 53 min |
| May 25, 5:29 PM EDT | Tornado Warning | LWX | Washington | 61 min |
| May 25, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 59 min |
| May 25, 5:51 PM EDT | Tornado Warning | LWX | Frederick | 54 min |
| May 25, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 54 min |
| May 25, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 46 min |
| May 25, 6:59 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 61 min |
| May 25, 7:10 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 65 min |
| May 25, 7:22 PM EDT | Flash Flood Warning | LWX | Montgomery | 4 hr |
| May 25, 7:41 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 49 min |
| May 25, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.